Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Salt Lake City, UT

July 31, 2019Juab County, Utah County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2019, 4:09 PM MDT for Juab County, Utah County, Utah. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 4:09 PM MDT (22:09 UTC)
Expired
Jul 31, 2019, 6:00 PM MDT
In force
111 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Juab County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
3192 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WGUS55 KSLC 312209
FFWSLC
UTC023-049-010000-
/O.NEW.KSLC.FF.W.0008.190731T2209Z-190801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
409 PM MDT Wed Jul 31 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Eastern Juab County in central Utah...
  South central Utah County in northern Utah...

* Until 600 PM MDT
    
* At 404 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the Bald Mountain/Pole Creek Burn Scar.  As such, 
  it is anticipated that this rainfall will produce a debris flow 
  from the outlets of this scar predominantly on the backside near 
  Birdseye.  It can be expected that smaller debris will flow from 
  the front side of the scar facing west.

* Rainfall estimates of 0.50"/20 minutes was reported near the 
  Birdseye area.  Additional precipitation is falling throughout the 
  scar.

* Some locations that will experience flooding include...
  Payson, Elk Ridge, Woodland Hills and Birdseye. 

Excessive rainfall over the Bald Mountain burn scar will result in 
debris flow moving through the Bald Mountain Burn Scar.
The debris flow can consist of rock, mud, vegetation and other loose
materials.

LAT...LON 3997 11150 3991 11154 3986 11179 3997 11175
      4002 11172 4003 11166 4002 11161

$$

McInerney
2 follow-up statements
178 
WGUS75 KSLC 312259
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
459 PM MDT Wed Jul 31 2019

UTC023-049-010000-
/O.CON.KSLC.FF.W.0008.000000T0000Z-190801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Juab UT-Utah UT-
459 PM MDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
EASTERN JUAB AND SOUTH CENTRAL UTAH COUNTIES...

At 454 PM MDT, A debris flow from the east aspect of the Bald 
Mountain Burn Scar has flowed onto and closed the North Bound lanes 
of SR 89. The debris emanated from above the Birdseye area of the 
scar due to 0.50" of rain falling in about 20 minutes.

While rainfall over the area has diminished, it will require an 
additional hour or so for the area to drain the excess water and mud.

If you plan on traveling along SR 89 be aware of additional debris 
that may flow onto the roadway.


LAT...LON 3997 11150 3991 11154 3986 11179 3997 11175
      4002 11172 4003 11166 4002 11161

$$

McInerney
350 
WGUS75 KSLC 312356
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
556 PM MDT Wed Jul 31 2019

UTC023-049-010002-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-190801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Juab UT-Utah UT-
556 PM MDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR EASTERN JUAB AND SOUTH CENTRAL UTAH
COUNTIES WILL EXPIRE AT 600 PM MDT...

Rainfall over the Bald Mountain burn scar has diminished. 
Additionally, a sufficient amount of time has elapsed to allow the 
scar to shed any residual debris.  As such, the flood threat for 
this area has passed.

However, please be vigilant if you encounter any additional debris 
on SR 89 if passing through this area.


LAT...LON 3997 11150 3991 11154 3986 11179 3997 11175
      4002 11172 4003 11166 4002 11161

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:28 AM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 10:28 AM MDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1028 AM MDT Wed Jul 31 2019

.SYNOPSIS...
Monsoon moisture across Utah will fuel showers and thunderstorms
today and Thursday. A somewhat drier air mass will develop during
the upcoming weekend.

&&

.DISCUSSION...The upper ridge currently centered over the southern
Rockies will continue to pump deep layer moisture across the
forecast area through early Thursday. PWAT values exceeding 1.00"
will cover much of the area by this afternoon, This moisture will
fuel showers and thunderstorms, with the potential for heavy
rainfall late this afternoon through this evening.

Early convection remains concentrated along the theta-e ridge
along the southwest Utah/Nevada border region. This activity will
shift slowly east during the day as the axis moves into south-
central through east-central Utah. Up north the deep layer
southerly flow will buckle this afternoon with a mid-level trough
forming from west-central Utah into extreme southeast Idaho by late
in the afternoon. Dynamic support for lift with this developing
trough along with increasing mid-level cold advection late this
afternoon/early this evening suggests that convection capable of
producing heavy rain will exist along the trough axis through the
evening hours.

Heading into Thursday PWAT values will lower a bit, but still
remain at or above 1.00" across much of the state. Anticipating
somewhat less cloud cover early Thursday with significantly better
surface heating early on and a potentially more unstable air mass
during the afternoon. Model guidance indicates that a weak
shortwave will move through during the late morning and afternoon
with supporting mid-level cold advection. This dynamic and
thermal support for lift should generate organized convection
capable of brief heavy rain through Thursday afternoon.

Somewhat drier air will work into the forecast area by the weekend.
Convection that develops will likely be primarily terrain-based
and diurnally driven through the weekend.

&&

.AVIATION...Southerly winds at the SLC terminal will prevail through
the TAF period, with brief gusts over 20 kts through 18Z and then
more consistent gusts over 26 kts after 18-19Z this afternoon into
this evening.  Showers will develop after about 21Z hours with a 40
percent chance of a thunderstorm impacting the terminal 22-02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...CONGER
AVIATION...STRUTHWOLF

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 3:09 AM MDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
309 AM MDT Wed Jul 31 2019

UTZ001>016-019>021-517-518-WYZ021-010915-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
309 AM MDT Wed Jul 31 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Locally heavy rainfall may produce flash flooding Wednesday and
Thursday, especially in prone areas like burn scars, slot canyons,
and normally dry washes, as monsoonal moisture makes its return.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy rainfall may produce flash flooding Wednesday and
Thursday, especially in prone areas like burn scars, slot canyons,
and normally dry washes, as monsoonal moisture makes its return.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 31, 3:47 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
347 PM MDT Wed Jul 31 2019

UTZ005-312245-
Great Salt Lake Desert and Mountains UT-
347 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
WESTERN TOOELE COUNTIES UNTIL 445 PM MDT...

At 346 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Wendover to 10 miles north of Ibapah...and moving east at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Wendover...
Bonneville Salt Flats and Interstate 80 from Wendover to Knolls

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4112 11330 4005 11326 4008 11401 4087 11404
TIME...MOT...LOC 2146Z 251DEG 26KT 4082 11396 4018 11394

CRK
Local storm report, Jul 31, 4:02 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
07/31/2019  M58 MPH          TOOELE             UT   AWOS

            WENDOVER AWOS

&&

WEBBER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:47 PM MDTSpecial Weather StatementSLCTooele58 min

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.